Been getting a lot of pain in my left hip, really sharp pains that can stop you in your tracks and where paracetamol and ibuprofen no long do the trick.

Saw a junior doctor today at my GPs, who initially told me it was sciatica, but after further conversation she decided it was more likely to be arthritis. I asked about the possibility of aseptic necrosis given all the steroids and chemo I've had. Was told I wouldn't be able to walk if I had I that.

Left with a month's supply of tramadol and naproxen and a feeling that isn't right, so will email my rheumy later this week if the happy tablets don't do the trick.

Anyone have any experience of either hip arthritis or aseptic necrosis? Am I too young for the former at 45?

11 Replies

  • I also experienced this, I have WG, and my Rheumy done an x ray and then referred me to the

  • Sorry about that half way thru the message and the computer decided to send it ! However my Rheumy referred me to the orthopaedic clinic and subsequently I had a hip replacement recovered well and now able to walk free of the pain I was experiencing which was to say the least very debilitating as I never knew when it would catch me unawares and make me fall. I had and am still on steroids & chemo, this was all taken into account when deciding about the operation and I received really good treatment and monitoring. Yours may not be this but it is worth thinking about.


  • Another very real possibility is bursitis - if the pain is in the hip joint probably trochanteric bursitis. I can tell you from bitter personal experience that that causes pain just like that. Here in Italy it has been treated with steroid injections - wonderful if not immediate relief! It took a second pair of injections (it was on both sides) to achieve perfection ;-)

    No, you aren't too young for OA at 45 but it is fairly unusual so I'm surprised she picked on that as a cause. I do find these doctors who are happy to make a diagnosis of something like arthritis that is causing that amount of pain without a simple x-ray a bit off (I'd really say something stronger!). The fuss they make about giving a low dose of pred but they'll hand out tramadol and naproxen like there's no tomorrow!

    GP-Online (a site for medics to use) says:

    "Trochanteric bursitis typically presents with pain and reproducible tenderness in the region of the greater trochanter, buttock or lateral thigh. Many people find it is a deep pain, which may be aching or burning. The pain may increase over time and it may last for months, even years.

    The pain is often more intense lying on the affected side. It may worsen when getting up from a low seat, or with exercise and climbing the stairs. Occasionally, patients experience numbness in the upper thigh.

    A 'snapping' sound may be heard by patients. This usually occurs due to the iliotibial band popping over the greater trochanter. Some patients may present with a limp. It can also be associated with sciatica."

    and "It is important to differentiate any associated conditions, such as osteoarthritis."

    There are physio stretching exercises that are meant to help with trochanteric bursitis (didn't help me) and icing the outside of the hip may help.

    By the way - are you still on pred? If so, be careful with the naproxen, NSAIDs and pred are not a good mixture, even more so if you have any stomach problems anyway. So if it is bursitis using NSAIDs isn't the first choice therapy.

    Sheila is right - a proper second opinion is needed. Good luck.

  • I agree with PMRpro about trochanteric bursitis I have it in both hips I had steroid injections which made it worse (apparently that only happens when it is calcified as mine are) I use acupuncture to help with some of the pain although due to having had the steroid injections this has limited use at the moment as the steroid injection takes 18 months to leave the body so still waiting for it to wear off. A good rhuemy can diagnose bursitis without the need for x-rays although mine have been done to rule out aseptic necrosis. Think you would be better off talking to your rhuemy rather than your GP in this case.

  • Actually there is a school of thought that my vasculitis was caused by bursitis. I had a very very bad infected olecranon bursa that required debriding. I was on lots of IV antibiotics for a good period which I am told may have triggered a massive overreaction in my immune system. Sounds a bit far fetched to me!

    Anyways, I am familiar with the "feel" of bursitis, and wouldn't rule it out, but this lacks the "hot" aspect of bursitis in my experience. Yes I think I will be emailing my rheumy in a couple of days, just blocking it out isn't going to make it go away really is it...

  • I had this, all in my lower back and spine, now in my right knee, spent 3 months on crutches, the doctors have also given me naproxin, doesnt do a lot, but the best is Co-Codamol 30g/500mg helps about the best so far, maybe try an infra red lamp or some heat packs, I have also been told cold packs are good but havent tried this. I am now 61, I have had this 4 years or round about, I believe the onset started a lot earlier but just laid in my system, a fall down a flight of stairs 6 years ago changed my entire life and started it going as it could have been laying dormant in my system, started off with hives, then Vasculitus followed by a string of inflammitory problems. Atheritus comes and goes and then returns again, it can be exceedingly painful whilst the flair lasts, I know a lot of young people with it, not nice. I hope you manage to get this under control, also try a hydrotherapy pool and a good investment is a tens unit, you are also entitled to Physiotherapy, these days you can get a self referral form from the surgery, good luck.

  • Hi Wellsie

    I have M.P

    I had pain as you describe & the only thing that helped was Morphine, I could just about get around the house

    I ended up in Whritington Hospital, 2 new hips & a new shoulder,

    I had Avascular necrosis & this I was told was the result of the steroids "pred in fact".

    An X ray will prove the point or not !

    Best of luck Tony

    P.S. if you have replacement try to go to Whritington, they are leaders in the world for hips & shoulders

  • Thanks for all the suggestions; very helpful and supportive :)

  • I have WG. Pain in my right hip led my consultant to send me for an x-ray which confirmed arthritis - resulting from the preds and chemo. I think I am getting away lightly compared with some people but it does hit your confidence as you never know when it will give way. The pain comes and goes and worsens when I have been on my feet a lot. I am trying to lose the weight I put on with steroids at the moment to try to help the hip. Do have an x-ray though to confirm what it is - I am older than you (61) and perhaps more in the bracket where arthritis is prevalent.

  • I too have been diagnosed with bursitis. He just pressed the right spot and I was in agony. I'm doing the exercises but find putting ice in 3 x daily difficult. Going back in 6 weeks and I'm not sure what will happen. I have suffered from chronic back pain for years so this is an extra!

  • When I was 26 I was diagnosed with arthritis, degenerative joint disease, in the femoral part of my hip. When I was 28 I had the hip replaced. This had to be done because I had bone hitting the opposing bone in the joint. This caused the bones to chip and was very painful. I had taken steroids on and off for years. This was likely the cause of my joint degeneration.

You may also like...